Home » Posts tagged 'Gadolinium-Based Contrast Agents' (Page 2)
Tag Archives: Gadolinium-Based Contrast Agents
The two of us, Sharon Williams and Hubbs Grimm, have been working together on gadolinium toxicity related issues since 2012 and this website since 2014. Since it affects us and our many new friends personally, coming to agreement on our “message” has not always been easy but we have done it.
Recently, out of frustration with lack of progress on matters related to gadolinium toxicity from MRI contrast agents, we wanted to do a post that was both reflective of where the medical community has been on this issue and where we believe it ought to go. While we had similar ideas, we differed in how we wanted to convey the message. So, we each worked on our own editorial and then we helped each other with the final copy as we have done many times in the past.
Tomorrow we will be posting two editorials about Gadolinium Toxicity. While our approaches are different, this is not a dispute between us or an attempt to decide which is right and which is wrong. Instead, it is two people, working together with great respect for each other, expressing their thoughts in an important discussion about something that affects countless other people. We invite industry representatives to contribute to this discussion.
We hope you will read both editorials and take time to consider the important points we make.
Sharon’s editorial is titled, “Gadolinium Toxicity: If not NSF, then what is it?”
Hubbs’ editorial is titled, “Gadolinium Toxicity – Let’s not make the same mistake again”
Sharon Williams and Hubbs Grimm
Coauthors of The Lighthouse Project
On December 19, 2017, the FDA issued a new Safety Announcement related to gadolinium-based contrast agents (GBCAs) administered for MRIs. One of the actions described in the announcement was the requirement that every patient be given a Medication Guide to read before receiving a GBCA. The Medication Guides for all GBCAs are now available. However, on May 16, 2018, the FDA issued an Update to the requirement that patients be given the Medication Guides prior to their MRIs.
It appears that the FDA has determined that, “hospital inpatients are not required to receive a Medication Guide unless the patient or caregiver requests it”.
Since most people are not aware that patients are retaining gadolinium from GBCAs administered for MRIs or that gadolinium is a toxic metal, they will not know to ask for a copy of the Medication Guide or that one even exists. That will result in a vulnerable population of patients not being fully-informed about the potential risk of gadolinium deposition in their brain, bones, skin, and other tissues.
As documented in the medical literature, patients in hospitals are at greater risk of having an acute kidney injury or AKI which can impair patients’ kidney function and potentially cause them to retain more gadolinium. I believe that patients in hospitals and/or their families should be informed about that risk and they should be given a Medication Guide for the GBCA that will be administered for any inpatient imaging procedures.
The following is the FDA’s May 16, 2018 Update – (more…)
On May 18, 2018, Dr. Richard Semelka added Head Pain to the recently revised primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD) and he described two critical diagnostic features of GDD. First, symptoms of GDD must start within minutes to one month after administration of a gadolinium-based contrast agent (GBCA). Second, the symptoms experienced by the patient after GBCA administration must be new, and not preexisting.
There are now 6 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD. He said that it is imperative that individuals have at least 3 of the symptoms, but he prefers to see 5/6 to be certain of the diagnosis.
The 6 main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:
1. Intense burning of the skin and skin substrate. Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.
2. Intense boring pain in bones or joints. Arising in early stage (early on after GBCA): This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.
3. Brain fog. Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly. Brain fog is also a prominent feature of lead toxicity, which is another heavy metal toxicity.
4. Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA). These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).
5. Head pain (early on after GBCA). Headache is both a very common occurrence and shows tremendous variability. GDD sufferers describe it as a head pain, and unlike any other type of head-ache they have previously experienced. These two properties provide differentiating features for this entity. Some describe it as a burning pain and as an extreme tightness feeling (like a tight bathing cap on their head).
6. Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. Skin tightness is a feature of GDD as well. This symptom complex should be expected.
As of April 26, 2018, the revised Product Labeling with the Medication Guide for all gadolinium-based contrast agents (GBCAs) were posted on the FDA’s website. The FDA announced on December 15, 2017, that it was requiring GBCA manufacturers to revise product labeling and create a Medication Guide for each GBCA. The purpose of the Medication Guide is to provide patients with information about gadolinium retention in the body so that they can make an informed decision before agreeing to have an MRI with contrast – an MRI with a gadolinium-based contrast agent. Gadolinium (Gd) is a toxic metal and any amount that remains in the brain and other parts of the body has the potential to have a harmful effect. While the linear GBCAs are the least stable, macrocyclic agents have been found to leave residual gadolinium in patients’ bodies as well. The long-term effects of gadolinium deposition are still unknown; however, research is ongoing.
The Medication Guide for each agent mentions “many doses of gadolinium medicines” as a possible risk factor. Gadolinium-based contrast agents are intravenously administered prescribed drugs that can have a toxic effect even after one dose of contrast. Currently, no one knows why some patients become symptomatic after having one or more MRIs with a GBCA, while others do not. However, it appears that everyone retains an unknown amount of gadolinium from each dose of a gadolinium-based contrast agent they receive.
Links to the new Product Labeling for each agent are provided below. (more…)